Alzheimer's and Other Dementias: Coping With Sundowning
People who have Alzheimer's disease or another dementia are sometimes easily confused. They may forget where they are, what day it is, and other common facts.
Sundowning is a term to describe increased confusion that occurs in late afternoon and at night. The person gets restless at those times of day. He or she may have trouble sleeping at night.
These tips may help you care for someone who shows signs of sundowning.
- Don't argue if the person is upset.
Offer reassurance. Then try to distract the person or focus his or her attention on something else.
- Be calm and supportive.
Pay attention to your tone of voice. People with Alzheimer's and other dementias are still aware of emotions. They may get upset if they sense anger or irritation in your voice.
- Make simple daily routines.
Try to make routines for bathing, dressing, eating, and other activities. Schedule these activities and tasks for times of day when the person is best able to handle them. He or she may feel less frustrated or confused with a clear, simple daily schedule.
- Try to build exercise into the daily routine.
A regular program of exercise may help make the person less restless.
- Keep the person awake and active during the day.
Discourage napping unless doing so causes more problems.
- Do not let the person drink or eat caffeine after 3:00 p.m.
This includes coffee, tea, cola drinks, and chocolate.
- At bedtime, try some ways to help the person relax and sleep.
- If it seems to relax the person, give him or her a bath close to bedtime.
- Offer warm milk or caffeine-free tea before bedtime.
- Set a regular bedtime and time to get up.
- Keep the person's bedroom dark and cool. Sometimes a nightlight can help the person feel less confused.
- Keep noise levels comfortable for the person.
To learn more about Healthwise, visit Healthwise.org.
© 1995-2022 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.